x
Breaking News
More () »

Chautauqua County warns of potential dangerous batch of heroin

The county has seen a spike in overdoses, indicating there might be a dangerous batch of heroin in the community. Help is available for those who need it.

MAYVILLE, N.Y. — There has been a seen a spike in overdoses in Chautauqua County, which could indicate a dangerous batch of heroin is in the area, according to The Chautauqua County Department of Health and Human Services (CCDHHS) and the Department of Mental Hygiene (CCMH) .

Both county departments want individuals who use drugs, and their families, to know that help is available to recover from addiction, or learn how to use less or in a safer way. 

There have been 24 non-fatal overdoses and four suspected fatal overdoses reported through the Overdose Detection Mapping Application Program (ODMAP) since the beginning of August, according to CCDHHS. 

Heroin is the suspected drug in 19 of the 24 non-fatal overdoses, and either Heroin or another opioid was involved in all four of the suspected fatal overdoses.

"In the face of an uptick in overdoses that we are experiencing, I encourage people to reduce harm in any way possible. Remember that fentanyl can be in any drug now, not just heroin. Make sure you have Narcan accessible and try not to use alone,” said Steven Cobb, executive director of the Mental Health Association in Chautauqua County. 

Narcan (Naloxone) was used in at least 19 of the 24 non-fatal overdoses, and at least one of the suspected four fatal overdoses.

The county recommends that people who use drugs and their families should obtain Narcan, which is offered for free through local health departments and some local health centers, in case of an overdose.

In New York State, if someone calls 911 for emergency medical care, when they or someone else are having a potential drug or alcohol overdose, the Good Samaritan Law provides protections from being arrested for drug or alcohol possession. 

According to CCDHHS, on average there were about 20 overdoses per month in 2019 in Chautauqua County. Through July 2020, there have been an average of 29 overdoses per month.

CCDHHS emphasized that resources are available throughout the county and that having Narcan on hand and being prepared to call 911 can help in case of overdose.

Resources available include:

The Mental Health Association in Chautauqua County: Call 716-661-9044 or send a message to the MHA Chautauqua Facebook page for assistance.

  • Recovery coaches who can help with recovery, decreasing use or using in a safer way. 
  • Narcan is also available.  

Evergreen Health Services: 716-541-0678

  • Syringe Exchange Program
  • Narcan training and distribution
  • HIV and STD testing
  • Support for those in crisis

CombatAddictionCHQ.com

  • Resource directory, information about addiction, crisis resources

24/7 Chautauqua County Crisis Line: 1-800-724-0461 

Chautauqua County Department of Health and Human Services (716) 753-6724

What to know about overdose:

According to the New York State Department of Health, you should call 911 if someone is:

  • Passed out and cannot be woken up;
  • Not breathing, breathing very slowly, or making gurgling sounds;
  • Has lips that are blue or grayish color.

You can also administer Narcan (Naloxone) if available.